Complicated migraine-like episodes occurring 1.2 to 2.8 years after cranial irradiation and chemotherapy for brain tumor are reported in four children treated at the Children’s National Medical Center, Washington, DC. Three had neuroectodermal tumors and one an ependymoma in the posterior fossa. Headaches lasted 2 to 24 hours and were intermittent, unilateral, and associated with nausea, visual loss, hemiparesis, aphasia, or hemisensory loss. MRIs were unchanged, and CSF, EEGs, EKGs, and MR angiograms were normal. Cerebral angiograms in 3 children were normal but caused recurrence of temporary migraine-like episodes complicated by delirium. Response to propranolol and aspirin was good in 1 and partial in 3. [1]

COMMENT. Clinical manifestations of cranial irradiation toxicity can occur in three stages: 1) acute increase in intracranial pressure related to brain edema; 2) subacute ‘somnolence syndrome’ developing after a 1 to 3 month interval and related to demyelination; and 3) chronic focal neurologic deficits, seizures, and cognitive, developmental, and endocrine deficiencies, caused by vascular damage and tissue necrosis and appearing months to years after radiation therapy. The delayed-onset headaches reported in the above patients were vascular in type but were unassociated with demonstable vascular damage. The authors caution that cerebral angiography may exacerbate the migraine-like episodes.

Stroke as a late sequela of cranial irradiation for childhood brain tumors was reported in 11 children treated at the Southern California School of Medicine, Los Angeles (Mitchell WG et al. 1991). The addition of chemotherapy may potentiate damage to endothelial cells produced by irradiation causing a mineralizing microangiopathy. For a review of adverse effects of cranial irradiation and chemotherapy in the treatment of brain neoplasms, see Progress in Pediatric Neurology II, PNB Publishers, 1994, pp339-344).